The U.S. Food and Drug Administration (FDA) has issued a safety alert, warning about a rare but life-threatening risk of stroke and artery rupture in patients with relapsing forms of multiple sclerosis (MS) being treated with Lemtrada (alemtuzumab).
Since Lemtrada’s approval in 2014 to treat relapsing MS, 13 cases worldwide have been reported to the FDA of ischemic stroke (caused by clots) and hemorrhagic stroke (caused by bleeds) or of tears in head and neck arteries. All these cases are associated with the medicine’s use.
These symptoms were experienced shortly after patients received an intravenous infusion of the therapy — within one day of its administration in 12 people, and within three days in the remaining patient.
The FDA announced it has added a new warning about these serious risks — which could lead to permanent disability or death — to the prescribing information on the drug label and the patient Medication Guide. This information comes highlighted in a “boxed warning,” FDA’s highest warning level.
Alemtuzumab, the active ingredient of Lemtrada (marked by Sanofi Genzyme), is also approved under the brand name Campath to treat a blood cancer called B-cell chronic lymphocytic leukemia (B-CLL). This medicine’s label is also being updated to include these risks.
Patients and their caregivers are strongly advised to seek emergency treatment if the patient experiences signs or symptoms of a stroke or tears in head and neck arteries.
These signs include: sudden numbness or weakness in the face, arms, or legs, particularly if it occurs in only one side of the body; sudden confusion, trouble speaking, or difficulty understanding speech; sudden trouble seeing in one or both eyes; sudden trouble with walking, dizziness, or loss of balance or coordination; and sudden severe headache or neck pain.
Healthcare professionals are also advised to inform patients at every Lemtrada infusion to seek emergency medical attention right away if they experience any of the above symptoms. These patients who be evaluated immediately by a healthcare professional.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?